Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

September 18, 2021Iron County, Utah

NWS Salt Lake City, UT issued this special weather statement at Sep 18, 2021, 11:25 AM MDT for Iron County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2021, 11:25 AM MDT (17:25 UTC)
Expired
Sep 18, 2021, 12:15 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Hail
0.25 in
Wind
50

County Iron County, UT

The radar

The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.4 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

633 
WWUS85 KSLC 181725
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
1125 AM MDT Sat Sep 18 2021
 
UTZ122-124>128-181815-
Southwest Utah UT-South Central Utah UT-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-Zion National Park UT-
1125 AM MDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of southwestern
Garfield...east central Washington...northwestern Kane...southeastern
Beaver and eastern Iron Counties through 1215 PM MDT...

At 1124 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enoch to near Zion National Park. Movement
was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Cedar City, Zion National Park, Enoch, Parowan, Paragonah, Hatch,
Panguitch Lake, Cedar Breaks National Monument, Bryce Canyon National
Park, Summit, Orderville, Glendale, Kanarraville, Alton, Brian Head,
Long Valley Junction, Hamilton Fort, Mt Carmel and Hillsdale.

This includes the following highways...
 Interstate 15 between mile markers 48 and 98.
 US Route 89 between mile markers 81 and 121.
 Utah Route 56 between mile markers 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3817 11268 3740 11219 3715 11286 3776 11337
TIME...MOT...LOC 1724Z 238DEG 25KT 3779 11314 3724 11286 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 18, 4:26 AM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Sep 18, 4:26 AM MDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
426 AM MDT Sat Sep 18 2021

.SYNOPSIS...Moisture will spread across the region today as a low
pressure system crosses the Great Basin. A strong cold front will
follow Sunday afternoon through Sunday night, ushering much
cooler temperatures into the region for early next week.

&&

.SHORT TERM (Through 12Z Tuesday)...An active short term period
kicks off with a plume of moisture currently spreading northward
across southern central Utah. A weak vorticity maxima is working
on this moisture plume, resulting in an area of showers spreading
across southern and central Utah. Model guidance brings this area
into the Wasatch Front this morning, while leaving a temporary
lull in its wake across southwest Utah through mid morning, and
have adjusted the forecast accordingly to reflect this idea.

A better organized shortwave trough and associated upper jet is
currently moving inland along the central/southern California
coast, and will spread across the Great Basin later this morning.
As the nose of the upper jet spreads into central/southern Utah,
another round of convection will develop/spread into
southwestern Utah midday, then continue northeast across
central/southern Utah through the afternoon, with more isolated to
scattered convection across the north. Ample shear will be present
for organized convection with a threat of hail and strong winds if
the air mass destabilizes sufficiently, however most forecast
soundings from across the area indicate only weak CAPE profiles
will be present. The best window for strong convection appears to
be from the Capitol Reef area eastward across the Swell and
Robbers Roost areas. This moisture will be swept east by mid
evening as drier air aloft spreads into the area.

Attention then turns to a strong cold front which will sweep
through northern Utah Sunday afternoon, then continue through
central and southern Utah Sunday night. Model consensus has
trended faster with this front over the past few runs, with the
parent wave remaining less amplified and passing further north.
As such any precipitation will be light, and limited to the Idaho
border region. With the passage of the front gusty northwest winds
will spread across northwest Utah, and typically windy spots such
as the I-80 corridor across the Salt Flats, as well as northern
Utah County, may see post frontal wind gusts exceed 45 mph. Have
continued to include blowing dust within the post frontal
environment Sunday afternoon into Sunday evening.

A much cooler air mass will overspread the area Monday through
Monday night, with max temperatures remaining confined to the low
60s across most northern valleys, and upper 60s to mid 70s across
most southern and eastern valleys (lower Washington County
including St George will remain in the mid to upper 80s Monday).
This is 10 to 15 degrees below climo. With this much colder air
and clearing skies, a hard freeze is possible across the Cache and
Bear River Valleys, as well as the Wasatch Back Monday night.

.LONG TERM (After 12Z Tuesday)...In the wake of a departing trough
of low pressure, a ridge of high pressure will build over the Great
Basin Tuesday and Wednesday.  The deterministic runs of global
models are in good agreement with elongating this ridge over the
southern reaches of the Great Basin, indicating warming temperatures
and keeping any moisture displaced well to south of the region.

Differences in global models do emerge in the handling of a trough
of low pressure for the middle of the week.  The GFS and Canadian
deterministic runs favor a progressive solution, with the trough
sliding across the Great Basin Wednesday night and Thursday, while
the ECMWF cuts of the low and retrogrades it southwest, while a
highly amplified ridge develops over the Great Basin.  Either
solution would indicate an extended dry period.  The primary
difference would be in temperatures, with the GFS and Canadian
indicating cooler temperatures for Thursday and Friday, until
ridging is once again established over the Great Basin.

&&

.AVIATION...KSLC...Generally VFR conditions are expected to
prevail throughout the valid TAF period. An enhanced southeast
drainage wind will shift to the south and increase as the morning
progresses. A few light showers will be in the KSLC vicinity from
13Z-16Z. The best convective potential looks to be from 19Z-22Z.
Gusty and erratic winds will be the primary thunderstorm threat,
though hail and heavy rain will also be possible with any
thunderstorms that develop. A period of MVFR ceilings and
visibilities will be possible with the showers and thunderstorms
as well.

REST OF UTAH AND SOUTHWEST WYOMING...Generally VFR conditions will
prevail through the period with breezy southwest winds developing.
Scattered showers can be expected over much of the region this
morning, but toward noon, showers and thunderstorms will become
numerous.  Any storms that develop will be capable of producing
gusty and erratic winds, hail, and heavy rain. MVFR ceilings and
visibilities will also be possible with any storms that develop.

&&

.FIRE WEATHER...Moisture spreading northward across the area will
interact with a weather system crossing the Great Basin, resulting
in numerous showers with scattered thunderstorms throughout the
day today. Wetting rains can be expected with these storms, along
with gusty and erratic outflow winds. This moisture will move east
of the area this evening. A strong cold front will then sweep
across northern Utah Sunday afternoon, then through central and
southern Utah Sunday evening into Sunday night. Gusty south to
southwest winds will precede this front, with a period of gusty
northwest winds in its wake. Any precipitation will remain light,
and confined to areas near the Idaho border. Much cooler air will
follow the front for Monday into Tuesday, with high temperatures
running 10 to 15 degrees below normal.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 18, 6:38 AM MDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
638 AM MDT Sat Sep 18 2021

UTZ101>131-WYZ021-191200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
638 AM MDT Sat Sep 18 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will impact much of the outlook area
through much of the day before ending this evening. A few of
these storms may become strong, and be capable of producing hail,
strong gusty winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant pattern change is in store for late in the weekend
through early next week, as a strong cold front pushes through the
region. Much cooler air will spread across the outlook area
behind this front, keeping high temperatures Monday and Tuesday 10
to 15 degrees below normal. Any precipitation will remain
showery, and confined to northern Utah and southwest Wyoming
Sunday evening. With this much colder air, a hard freeze is
possible late Monday night into Tuesday morning across the Cache
and Bear River Valleys, along with the Wasatch Back.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 18, 11:25 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1125 AM MDT Sat Sep 18 2021

UTZ122-124>128-181815-
Southwest Utah UT-South Central Utah UT-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-Zion National Park UT-
1125 AM MDT Sat Sep 18 2021

...Strong thunderstorms will impact portions of southwestern
Garfield...east central Washington...northwestern Kane...southeastern
Beaver and eastern Iron Counties through 1215 PM MDT...

At 1124 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enoch to near Zion National Park. Movement
was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Zion National Park, Enoch, Parowan, Paragonah, Hatch,
Panguitch Lake, Cedar Breaks National Monument, Bryce Canyon National
Park, Summit, Orderville, Glendale, Kanarraville, Alton, Brian Head,
Long Valley Junction, Hamilton Fort, Mt Carmel and Hillsdale.

This includes the following highways...
 Interstate 15 between mile markers 48 and 98.
 US Route 89 between mile markers 81 and 121.
 Utah Route 56 between mile markers 50 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 11268 3740 11219 3715 11286 3776 11337
TIME...MOT...LOC 1724Z 238DEG 25KT 3779 11314 3724 11286

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 1:07 PM MDTSpecial Weather StatementSLCSanpete38 min
Sep 18, 1:51 PM MDTSpecial Weather StatementSLCUtah, Wasatch39 min
Sep 18, 2:43 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Sep 18, 3:12 PM MDTHigh Wind WatchSLCUtah12 hr
Sep 18, 3:15 PM MDTSpecial Weather StatementSLCDuchesne45 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.